Q:

If a 5 year had had erythema multiforme after a flu vaccine (not diagnosed by me)- is that a contraindication to testing them and vaccinating them in the future? He has no egg allergies.

A:

Thank you for your recent inquiry.

I wish that there was an answer to your question, but I am afraid the dilemma is one for which there is no evidence-based response. There is no test that will tell you whether or not a drug or vaccine was responsible for a case of erythema multiforme. Normally if there was strong suspicion that a drug produced this syndrome, it should of course be avoided in the future. However, when a drug may be essential for the patient’s welfare (as in the case of influenza vaccine), the decision to readminister the drug is one based purely on a personal assessment of risk/benefit ratio, and there is no test that you can perform to even give you a better sense of the statistical probability of a recurrence.

Therefore, unfortunately, in this case, you would simply discuss the issues with the parents and help them decide on whether or not the potential benefit of administration outweighs the potential risk of a recurrence.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology